Iowa, 2017

Winter Weather in Iowa, January 10, 2017

January 10, 2017 · NWS FSD · 9 events in 9 counties and zones

Freezing rain caused icy areas in northwest Iowa. The freezing rain was light near the northern border of the state, and changed to light snow, with northwest winds gusting to 45 mph causing a few areas of blowing snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Freezing rain caused icy areas in northwest Iowa. The freezing rain was light near the northern border of the state, and changed to light snow, with northwest winds gusting to 45 mph causing a few areas of blowing snow. Further south, in the Sioux City to Storm Lake area, the freezing rain was heavier and caused widespread icing, and there was little or no snow or blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 9, 5:18 PM CST, 10 hours 42 minutes earlier.

Area forecast discussion, Jan 9, 5:18 PM CST, 10 hours 42 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
518 PM CST Mon Jan 9 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 338 PM CST Mon Jan 9 2017

Quasi-zonal flow continues tonight and Tuesday with one short wave
moving to the I 29 corridor by 12Z Tuesday, followed on its heels by
a second short wave rapidly moving through Tuesday morning and
ushering in a strong surface cold front. In the near term, soundings
are rather moisture starved early this evening, with only a hint of
moisture in our far northern zones, extending into southwest MN
along an 850mb baroclinic zone/frontal boundary. However moisture
does pick up late tonight ahead of the surface front, first in our
northwest zones, then throughout our entire north late tonight and
early Tuesday.

Precip tonight continues to be a real challenge. The model soundings
show primarily sleet in our north and east later this evening, with a
warm and dry layer of air from 850-800mb, but saturation elsewhere
in the sounding plus a very cold dome near the surface. This seeder
feeder mechanism should be able to fall through that thin dry layer
at least by late evening, but QPF amounts are extremely minimal.
Definitely not enough to warrant a winter weather advisory headline
at this time, because there is a huge question that the stratus
depth could very well be overdone on the various models as they were
today and yesterday. If the stratus does not develop this evening in
our north and east, then it will likely be dry.

Now later tonight, moisture depth does increase and saturate up
through a deep layer just ahead of the surface wind shift. Therefore
likely pops are warranted first in our northwest zones around Huron
late tonight, moving across the rest of our northern zones generally
along and north of I 90 toward day break Tuesday. Precip type
continues to look like a wintry mix after midnight due to the
aforementioned soundings described above looking the same, and with
very minimal QPF. But the saturation hits very rapidly, at the same
time wet bulbing down the temperatures aloft to warrant all snow.
Therefore when the precipitation begins in earnest, the precip type
will be primarily snowfall late tonight and early Tuesday which is
why we did not go with a headline at this time. Snowfall amounts of
around an inch to inch and a half could fall along the Highway 14
corridor, with a dusting toward I 90.

Now for areas south of I 90, the moisture profiles are quite weak.
Therefore am mainly concerned about a patchy freezing drizzle threat
along with some light sleet. Amounts will be extremely minor. But
the problem is if this occurs, it will likely be close to the early
Tuesday morning commute to work. But again, if the stratus depth is
overdone by these models, its possible the Yankton, Sioux City and
Storm Lake areas may not hardly get anything at all. So this is all
conditional on stratus, because the mid levels are not extremely
moist. Concerning temperatures, lows tonight will be fairly
seasonably mild for this time of year. But the modified arctic air
will spill in for Tuesday producing only a very minimal temperature
rise.

.LONG TERM...(Tuesday night through Monday)
Issued at 338 PM CST Mon Jan 9 2017

The leading nose of the Arctic air settles in on Tuesday, but a
series of weaker waves will keep the southward progression slow.
With this slower progression these weak waves will have a little
thermal band, occasionally within the dendritic layer/s, to promote
some snowfall. For now the better chances Tuesday night should be
along and north of highway 14 while Wednesday night it should be to
the south of Interstate 90. Did lower the lows and highs Tuesday
night into Wednesday north of Interstate 90 as the Arctic air looks
to settle in a little sooner. Also lowered lows Thursday night with
the Arctic high near and overhead.

In the outer periods, Friday through Monday, Arctic high pressure
should be lifting east of the area with a modified cold air mass
over the weekend into Monday. Overall looks like dry conditions but
a few chances for light snow over northwest Iowa through the period
as stronger jet energy moves through parts of Kansas, Nebraska and
Iowa. Temperatures will be quite a bit below normal on Friday still,
but Saturday through Monday will be near to above normal, especially
if we end up getting little to no additional snow cover through the
next few days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 514 PM CST Mon Jan 9 2017

Deteriorating conditions from north to south after 06Z tonight as
ceilings lower into the IFR range with snow or brief mixed
precipitation developing from the I-90 corridor northward. Any
precipitation amounts are expected to be light. Improving conditions
are expected after 15Z on Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jan 9, 9:19 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CST MON JAN 9 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110330-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
919 PM CST MON JAN 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

LIGHT FREEZING RAIN MAY DEVELOP VERY LATE TONIGHT WITH MINIMAL ICE
ACCUMULATION EXPECTED...THOUGH EVEN VERY LIGHT AMOUNTS COULD
RESULT IN SLIPPERY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT FREEZING RAIN WILL QUICKLY TRANSITION TO SNOW ON TUESDAY
MORNING...THEN TAPER OFF FROM WEST TO EAST THROUGH THE LATE
MORNING AND EARLY AFTERNOON. SNOW AMOUNTS WILL RANGE FROM AROUND
HALF AND INCH ALONG THE INTERSTATE 90 CORRIDOR TO NEAR 1 INCH
ALONG HIGHWAY 14. LESS THAN HALF AN INCH IS EXPECTED SOUTH OF
INTERSTATE 90.

LATE WEEK...MUCH COLDER AIR AND BRISK WINDS WILL REVIVE THE RISK
OF DANGEROUSLY COLD WIND CHILLS. THE COLDEST WINDS CHILLS ARE
EXPECTED THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Osceola

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
Osceola forecast zone
Reported by
Law Enforcement
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Light and patchy freezing rain caused some icy surfaces. The freezing rain changed to light snow with accumulations less than one inch. Increasing northwest winds gusted to 45 mph and cause a few areas of blowing snow while the snow was falling.

Winter Weather, Dickinson

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
Dickinson forecast zone
Reported by
Broadcast Media
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Light and patchy freezing rain caused some icy surfaces. The freezing rain changed to light snow with accumulations less than one inch. Increasing northwest winds gusted to 45 mph and cause a few areas of blowing snow while the snow was falling.

Winter Weather, O'Brien

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
O'Brien forecast zone
Reported by
Law Enforcement
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Light freezing rain caused icy surfaces, resulting in several vehicle accidents.

Winter Weather, Clay

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
Newspaper
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Light but widespread freezing rain caused icy surfaces, resulting in numerous vehicle accidents. Many roads were completely covered with a light ice accumulation.

Winter Weather, Plymouth

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
Plymouth forecast zone
Reported by
Newspaper
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Light but widespread freezing rain caused icy surfaces, resulting in numerous vehicle accidents. Many roads were completely covered with a light ice accumulation.

Winter Weather, Buena Vista

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
Buena Vista forecast zone
Reported by
Newspaper
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Light but widespread freezing rain caused icy surfaces, resulting in numerous vehicle accidents. Many roads were completely covered with a light ice accumulation.

Winter Weather, Woodbury

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
Woodbury forecast zone
Reported by
Newspaper
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Light but widespread freezing rain caused icy surfaces, resulting in numerous vehicle accidents. Many roads, including Interstate 29 and part of U.S. Highway 75 were completely covered with a light ice accumulation. Interstate 29 from Sergeant Bluff to Salix was closed between 730 and 800 am due to multiple accidents involving at least six semi trucks, as well as other vehicles.

Winter Weather, Ida

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
Ida forecast zone
Reported by
Newspaper
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Light but widespread freezing rain caused icy surfaces, resulting in numerous vehicle accidents. Many roads were completely covered with a light ice accumulation.

Winter Weather, Cherokee

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
Cherokee forecast zone
Reported by
Newspaper
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Light but widespread freezing rain caused icy surfaces, resulting in numerous vehicle accidents. Many roads were completely covered with a light ice accumulation.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 665857, 665858, 665860, 665862, 665864, 665865, 665867, 665868, 665869.